Arizona, 2005

Hail in Arizona, August 19, 2005

August 19, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 9:30 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 9:30 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 19 2005

.SYNOPSIS...AN INCREASE IN MOISTURE OVER NORTHERN ARIZONA WILL
ALLOW FOR THE DEVELOPMENT OF WIDELY SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS THROUGH THE WEEKEND. THE FLOW WILL SHIFT TO A
MORE WESTERLY DIRECTION BEGINNING EARLY NEXT WEEK...BRINGING A
DRYING TREND TO THE REGION.

&&

.DISCUSSION...A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA INTO
SOUTHERN UTAH IS ALREADY  KICKING OFF AN AREA OF STRONG
THUNDERSTORMS OVER ZONES 4 AND 5 THIS MORNING. EXPECT STORMS TO
DEVELOP OVER THE GRAND CANYON COUNTRY AND COCONINO PLATEAU THIS
MORNING AS WELL. SURFACE MOISTURE REMAINS IN PLACE WITH DP/S IN THE
50S EVEN OVER THE HIGHER TERRAIN...NEEDLES HAS A DP OF 60 THIS
MORNING. THERE IS ALSO A 50-60 KT 300MB JET OVER THE CWA DURING THE
DAY. THE UPPER LOW WILL BE ACCOMPANIED BY A DIV-Q COUPLET AND
SOUTHERLY FLOW AT THE LOWER LEVELS IS EXPECTED TO CONTINUE TO BRING
MOISTURE NORTHWARD DURING THE DAY. SCATTERED CONVECTION IS EXPECTED
ACROSS MUCH OF THE CWA AS THE DAY PROGRESSES. THE MOISTURE IS
PROGGED TO LINGER OVER THE STATE THRU THE WEEKEND. MAS

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT CU/TCU TO BUILD QUICKLY
FROM FLAGSTAFF NORTHWARD...STORMS ALREADY OCCURRING OVER THE KAIBAB
PLATEAU. 40-50 PERCENT COVERAGE EXPECTED TODAY FROM NORTHERN YAVAPAI
COUNTY INTO MUCH OF COCONINO COUNTY...30 PERCENT OR LESS EXPECTED
ELSEWHERE. CLOUD BASES WILL BE 3-4K FT AGL UNDER STORMS WITH THE
POTENTIAL FOR DAMAGING WINDS...HAIL...AND VERY HEAVY RAIN. THE BEST
POTENTIAL FOR THIS WILL BE ALONG AND NORTH OF I-40 IN COCONINO
COUNTY. SKIES WILL BEGIN TO CLEAR AFTER SUNSET THIS EVENING WITH
MAINLY CLEAR SKIES OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 10:00 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI AUG 19 2005

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA AND UTAH WILL CONTINUE
TO PRODUCE THUNDERSTORMS ACROSS NORTHWESTERN AND NORTHERN COCONINO
COUNTY THROUGH THE DAY. OTHER STORMS WILL BEGIN TO DEVELOP DURING
THE LATE MORNING OVER THE HIGHER TERRAIN OF THE MOGOLLON RIM AND
COCONINO COUNTY. STORMS WILL DEVELOP OVER THE LOWER TERRAIN THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS WILL PRODUCE STRONG WINDS
AND LARGE HAIL THIS AFTERNOON AND EVENING. THE THREAT OF FLOODING
WILL BE LOW TODAY AS THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY IS EXPECTED OVER THE WEEKEND AS MOISTURE IS
EXPECTED REMAIN OVER THE AREA. LOW TO MODERATE ACTIVITY IS EXPECTED
INTO EARLY WEEK. DRIER AIR WILL AGAIN RETURN TO THE AREA FROM THE
WEST BY TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 57 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
August 19, 1:20 PM MST to 1:35 PM MST
Where
Navajo County, Heber
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.433, -110.600

Penny to quarter sized (3/4 to 1 inch diameter) hail was reported in Heber-Overgaard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471222.